Iowa, 2024

Tornado and Hail in Iowa, April 30, 2024

April 30, 2024 · NWS DMX · 40 events in 17 counties and zones

An embedded shortwave passed across Iowa in the afternoon, providing a focus for convection as it phased with an increasing southerly moisture stream. Steep lapse rates, plenty of instability, and hodographs supporting rotating updrafts all came together to create an environment supportive of hail producing supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An embedded shortwave passed across Iowa in the afternoon, providing a focus for convection as it phased with an increasing southerly moisture stream. Steep lapse rates, plenty of instability, and hodographs supporting rotating updrafts all came together to create an environment supportive of hail producing supercells. Storms remained somewhat discrete and produced swaths of hail across central and southern Iowa. The largest hail reported was up to baseball sized in Appanoose County. A tornado also occurred in Wayne County east of Millerton with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 1:57 PM CST, 1 hour 40 minutes earlier. Its key messages:

  • Enhanced Risk This Afternoon/Evening for Very Large Hail and Damaging Thunderstorm Winds
  • Heavy rain and marginal severe weather Wednesday night into Thursday. Localized hydrology impacts possible.
  • Active weather resumes this weekend and at the beginning of next week.
Area forecast discussion, Apr 30, 1:57 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
257 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Enhanced Risk This Afternoon/Evening for Very Large Hail and
  Damaging Thunderstorm Winds
- Heavy rain and marginal severe weather Wednesday night into
  Thursday. Localized hydrology impacts possible.
- Active weather resumes this weekend and at the beginning of
  next week.

&&

.DISCUSSION...
Issued at 255 PM CDT Tue Apr 30 2024

Upper air analysis paints a broad area of troughing over southwest
Canada with embedded shortwave energy propagating around the
feature. One of note in the northern Plains will generate severe
weather for Iowa today as it ejects across the region this
afternoon. A secondary surface low placed over Nebraska will
begin to phase into the main system, but will work together to
intensify low level moisture advection. This process was already
noticeable this morning as an advection wing of showers and
storms progressed into the state, outrunning the instability
axis. High dew point values will pool along an approaching cold
front in the west, driving CAPE values into the 1000s range in
southwest Iowa. Wind fields are favorable for storm organization
with 50kt+ winds out of the West at H500 paired with diffluent
flow aloft and enhanced southerly low level flow mentioned
earlier.

The wind field is near textbook for dominating right-moving
supercells. Plenty of directional and speed shear aloft with an
impressive looking low level wind field. The highest confidence
threats would be hail and wind with storms, especially in the early
stages of their lives when they are discreet. Large rotating
updrafts with sufficient instability and ventilation are primed for
large hail production. The 18z OAX sounding further supports hail
production with 700-500mb lapse rates valued at 8.3 C/km. Inverted-v
soundings below will allow for the acceleration of cold pools and,
consequently, severe winds. Can expect possible hail in excess of 2
inches with larger storms and winds approaching 70mph in the
favorable downdraft regime. Some uncertainty lingers on how these
two threats will evolve as the sun sets and the LLJ influence
increases. CAMs illustrate a gradual evolution of a linear mode of
sorts with embedded UH streaks in the line. Thu UH streaks are large
from the anticipated large updraft regions of storms with some
updrafts noticeably deviating off Bunkers motion and into the better
instability, further increasing the streamwise vorticity ingest.
Whatever cell/cluster can get going along the instability axis will
likely be the dominating storm and inhibit upscale growth of cells
further to the north of it. CAMs have been consistent in placing
this storm somewhere in central Iowa, but cannot say in certainty
who would be directly impacted.

Now, to cover the tornado threat. As it sits, there is a 5% risk of
a tornado within 25 miles of of a point. If you observe soundings
from the RAP for this afternoon, the tornado chances appear to be
higher. The main difference is in the LCLs. Consensus for the area
appears to be LCLs generally around 1500m which is too high for
tornadoes. The RAP has some consistency in its run in really pooling
moisture along the cold front this afternoon, lowering the LCLs to
favorable heights for tornadoes. If the LCLs in the environment are
lower, the storm will be able to ingest some of the streamwise
vorticity found in the lowest km of the environment. Helicity values
in this region of the atmosphere are in the 100s which is more than
enough for tornadogenesis. That all being said, we are not expecting
tornadoes to be the primary threat today, but that doesn't mean they
aren't out of the question. The potential for tornadoes is higher
the further into the moisture axis you traverse as this will be the
region of the best potential for lower cloud bases. A close analysis
of the near storm environment will be needed as the storms involve
because further environmental factors such as boundary ingestion
could further encourage tornadogenesis.

A brief pause in precipitation is expected during the daytime
Wednesday, but the Gulf opens up again through the day ahead of
another approaching area of low pressure which will work to enhance
jet speeds Wednesday evening and overnight, generating PWAT values
nearing 1.5 inches in the southwest. Warm cloud depths will
exceed 3500m. An MCS is anticipated to move into portions of
southern Iowa ahead of even more rainfall anticipated with the
main shortwave during the day Thursday. The MCS will settle for
a path generally along wherever the instability axis sets up
across the south. Consequently, the recovery of instability for
Thursday will be questionable, causing uncertainty in severe
weather chances. Nonetheless, the LLJ with advance further into
the state through the day and continue to support additional
rainfall statewide. Climatologically, PWAT and specific humidity
values are in the upper 90th percentiles and near the top of the
GEFS QPF model climatology. The ECMWF EFI covers much of the
state in values between 0.7 and 0.8. The same area is circled in
a shift of tails contour, signifying further that the QPF
amounts are near the top of the model climatology. The grand
ensemble 24 hour QPF exceeds 1 inch for especially the southern
part of the state, given that this is a course output, locally
high amounts are possible and will be better evaluated as the hi
res window captures the event fully. Some river response is
expected with HEFS putting some sites in action stage.

The rest of the period remains mild and active with additional rain
chances returning over the weekend. Temperatures will remain near 70
degrees. Active weather remains the theme into early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1244 PM CDT Tue Apr 30 2024

VFR cigs with rain and some thunderstorms ahead of a line of
severe thunderstorms near the 00z hour for most terminals.
MVFR/IFR cigs and vsbys to accompany these storms. Severe
weather possible in the TEMPO timeframe and include hail and
damaging winds. Skies quickly clear back to VFR behind with
winds easing through the overnight hours. LLWS possible at
northern terminals overnight.

&&

.HYDROLOGY...
Issued at 116 PM CDT Tue Apr 30 2024

How quickly things can change, going from drought conditions to
potentially wet conditions. Potentially heavy rainfall over the next
few days may lead to a significant hydrologic response in the short-
and long-term.

In terms of short-term response (flash flooding potential and urban
flooding potential), the main concern would be Wednesday night into
Thursday. QPF values as high as 1.5 to 2 inches are prevalent across
parts of the CWA with locally higher amounts possible. Antecedent
conditions show the soil moisture is highest across the southern
2/3rds of the CWA with the highest values across the southern third.
Runoff would be increased where soil moisture is highest, however
higher rates may lead to local issues regardless.

Of greater concern is longer term (rivers). Probabilistic and QPF
ensemble guidance is showing significant within-bank rises are
likely on many rivers with several locations in the Des Moines,
Raccoon, Skunk, Cedar and Iowa river basins reaching action stage. A
few locations may reach flood stage especially if the rainfall comes
in on the high side mainly in the Des Moines River basin above Des
Moines. The peaks would occur later this week into this weekend.
Conditions will have to continue to be monitored.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
HYDROLOGY...Zogg
Hazardous weather outlook, Apr 30, 3:04 AM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
404 AM CDT Tue Apr 30 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-010915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
404 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances increase by late afternoon and through the
evening hours. Some of the storms will likely be strong to severe
and capable of producing large hail and damaging winds. A few
tornadoes are possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are likely late Wednesday through
Thursday, followed by lower end chances late in the week and
into the weekend. The severe weather threat looks low at this
time, but will continue to be evaluated in the coming days.
Moderate to locally heavy rains are anticipated which may lead to
standing water on fields and roads, as well as within bank rises
on rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late this afternoon and evening.

In the hours before

Special weather statement, Apr 30, 11:46 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1246 PM CDT Tue Apr 30 2024

IAZ058-070>072-301830-
Guthrie IA-Adair IA-Madison IA-Cass IA-
1246 PM CDT Tue Apr 30 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MADISON...NORTHEASTERN
CASS...SOUTHEASTERN GUTHRIE AND ADAIR COUNTIES THROUGH 130 PM CDT...

At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Greenfield, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenfield, Stuart, Anita, Adair, Fontanelle, Dexter, Casey, Orient,
Diamondhead Lake, Menlo, Bridgewater, Macksburg, Lake Anita State
Park, Greenfield Municipal Airport, Nodaway Park, and Anita Municipal
Airport.

This includes Interstate 80 between mile markers 69 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9468 4148 9484 4150 9474 4150 9470
      4152 9470 4162 9428 4156 9424 4151 9424
      4150 9420 4118 9399
TIME...MOT...LOC 1745Z 250DEG 30KT 4132 9456

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bury

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

36 hail, 2 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cass

When
April 30, 3:37 PM CST
Where
Cass County, 2.6 mi W of Massena Swain Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.180, -94.830

Delayed report, time estimated by radar.

Hail, Crawford

When
April 30, 3:38 PM CST
Where
Crawford County, 1.24 mi NE of Manilla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -95.230

Report of up to quarter sized hail.

Hail, Adair

When
April 30, 3:59 PM CST
Where
Adair County, 3.61 mi SSE of Bridgewater
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.200, -94.660

Hail, Adair

When
April 30, 4:21 PM CST
Where
Adair County, 2.5 mi WNW of Zion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.220, -94.360

Hail, Adair

When
April 30, 4:22 PM CST
Where
Adair County, 1.71 mi ESE of Orient
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -94.390

Hail, Adair

When
April 30, 4:24 PM CST
Where
Adair County, 2.94 mi WNW of Orient
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.220, -94.470

Thunderstorm Wind, Union

When
April 30, 4:28 PM CST
Where
Union County, 0.52 mi E of Creston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.070, -94.360

Damage to trees and house. Time estimated by radar.

Hail, Adair

When
April 30, 4:33 PM CST
Where
Adair County, 0.69 mi N of Orient
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.210, -94.420

Nickel to quarter sized hail reported.

Hail, Madison

When
April 30, 4:35 PM CST
Where
Madison County, 2.81 mi S of Macksburg
Measured
1.5 in hail
Reported by
Public
Coordinates
41.180, -94.170

Report via mping.

Hail, Madison

When
April 30, 5:03 PM CST
Where
Madison County, 1.73 mi SE of Truro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.200, -93.850

Hail, Union

When
April 30, 5:03 PM CST
Where
Union County, 6.77 mi W of Lorimor
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.130, -94.200

Hail reported near Rea Road and Creamery Road. Time estimated by radar.

Hail, Greene

When
April 30, 5:05 PM CST
Where
Greene County, 0.86 mi NE of Rippey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.940, -94.190

Hail, Dallas

When
April 30, 5:08 PM CST
Where
Dallas County, 2.31 mi NNE of Perry
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -94.100

Delayed report, time estimated via radar.

Hail, Union

When
April 30, 5:11 PM CST
Where
Union County, 0.52 mi E of Lorimor
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.130, -94.060

Hail, Union

When
April 30, 5:12 PM CST
Where
Union County, 1.04 mi E of Lorimor
Measured
1.75 in hail
Reported by
Public
Coordinates
41.130, -94.050

Delayed report by trained spotter. Hail up to 1.75 inches shredded leaves.

Hail, Union

When
April 30, 5:13 PM CST
Where
Union County, 2.32 mi SSE of Lorimor
Measured
1.25 in hail
Reported by
Public
Coordinates
41.100, -94.050

Report via mping.

Hail, Union

When
April 30, 5:15 PM CST
Where
Union County, 1.25 mi ESE of Lorimor
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.120, -94.050

Photo from WHO viewer.

Hail, Adams

When
April 30, 5:15 PM CST to 5:35 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
0.75 in hail
Reported by
Public
Coordinates
40.990, -94.740

Penny sized hail lasted about 20 minutes with minor tree damage.

Hail, Boone

When
April 30, 5:16 PM CST
Where
Boone County, 4.6 mi WSW of Luther
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.940, -94.030

Hail along highway 169 south of Ogden.

Hail, Warren

When
April 30, 5:18 PM CST
Where
Warren County, 3.41 mi WNW of New Virginia
Measured
0.75 in hail
Reported by
Public
Coordinates
41.200, -93.790

Report via mping.

Hail, Adams

When
April 30, 5:18 PM CST
Where
Adams County, 2.69 mi ESE of Nevinville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.140, -94.470

Up to quarter sized hail near east county line.

Hail, Union

When
April 30, 5:20 PM CST
Where
Union County, 2.5 mi WNW of Lorimor
Measured
1.25 in hail
Reported by
Public
Coordinates
41.150, -94.110

Report via mping.

Hail, Warren

When
April 30, 5:22 PM CST
Where
Warren County, 4.18 mi S of St Marys
Measured
0.75 in hail
Reported by
Public
Coordinates
41.260, -93.720

Report via mping.

Hail, Warren

When
April 30, 5:24 PM CST
Where
Warren County, 4.18 mi S of St Marys
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -93.720

Report via mping.

Hail, Clarke

When
April 30, 5:28 PM CST
Where
Clarke County, 2.09 mi NW of Osceola Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.090, -93.800

Spotter relayed copious amounts of hail, up to quarter size. Just west of Osceola and Truro. Time estimated by radar.

Hail, Boone

When
April 30, 5:29 PM CST
Where
Boone County, 4.63 mi SSW of Ericson
Measured
0.75 in hail
Reported by
Public
Coordinates
41.960, -93.840

Report via mping.

Funnel Cloud, Kossuth

When
April 30, 5:38 PM CST
Where
Kossuth County, 2.61 mi WNW of Titonka
Reported by
Public
Coordinates
43.240, -94.100

Report relayed by county dispatch.

Hail, Adams

When
April 30, 5:38 PM CST
Where
Adams County, 4.15 mi S of Nevinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.090, -94.520

Reported up to quarter sized hail.

Hail, Clarke

When
April 30, 5:38 PM CST
Where
Clarke County, 1.71 mi WNW of Osceola Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -93.800

Spotter relayed hail up to 1 inch in size just west of I-35 between Osceola and Truro. Copious amounts of hail overall. Time estimated via radar.

Hail, Story

When
April 30, 5:39 PM CST
Where
Story County, 0.69 mi S of Ontario
Measured
0.75 in hail
Reported by
Public
Coordinates
42.020, -93.680

Report via mping.

Funnel Cloud, Warren

When
April 30, 5:42 PM CST
Where
Warren County, 1.25 mi ESE of Liberty Center
Reported by
Trained Spotter
Coordinates
41.190, -93.500

Hail, Story

When
April 30, 5:43 PM CST
Where
Story County, 0.69 mi S of Ontario
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.680

Variety of hail with largest up to quarter sized.

Hail, Union

When
April 30, 5:43 PM CST
Where
Union County, 2.32 mi NNW of Creston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.100, -94.390

Hail near Green Valley Lake.

Hail, Story

When
April 30, 5:45 PM CST
Where
Story County, 1.03 mi E of Ames Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.000, -93.600

Reported up to nickel sized hail.

Hail, Decatur

When
April 30, 5:48 PM CST
Where
Decatur County, 1.48 mi NNW of Garden Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.840, -93.610

Emergency manager relayed image of quarter sized hail just north of Garden Grove. Time estimated by radar.

Tornado, Wayne

When
April 30, 6:12 PM CST to 6:16 PM CST
Where
Wayne County, 1.63 mi SSE of Millerton to 2.36 mi ENE of Millerton
Rating
EF1
Path length
2.95 mi
Path width
75 yd
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.828, -93.289

This tornado began northwest of the intersection of Raccoon Road and 150th street. The tornado almost immediately impacted a large implement shed and an older wooden barn. The shed was completely destroyed and thrown northeast across 150th street into an adjacent farm field. The barn collapsed downward and shifted to the southeast. The tornado continued northeast through mostly empty cropland and rolling terrain. Some damage was done toward the end of the path near the intersection of Timber Road and 165th street with downed trees and minor outbuilding damage.

Hail, Appanoose

When
April 30, 6:28 PM CST
Where
Appanoose County, 2.6 mi SW of Griffinsville
Measured
1.5 in hail
Reported by
Public
Coordinates
40.800, -93.050

Delayed report received via social media.

Hail, Appanoose

When
April 30, 6:35 PM CST
Where
Appanoose County, 1.48 mi SSW of Iconium
Measured
2.75 in hail
Reported by
911 Call Center
Coordinates
40.860, -92.980

A 911 call to Appanoose county.

Hail, Appanoose

When
April 30, 6:50 PM CST
Where
Appanoose County, Rathbun
Measured
1.25 in hail
Reported by
Public
Coordinates
40.800, -92.870

Delayed report with picture of hail north of Centerville.

Hail, Monroe

When
April 30, 7:30 PM CST
Where
Monroe County, 1.25 mi ENE of Melrose
Measured
1 in hail
Reported by
Public
Coordinates
40.980, -93.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170911, 1170912, 1170913, 1170914, 1170915, 1170916, 1170917, 1170919, 1170920, 1170938, 1170941, 1170944, 1170946, 1170947, 1170948, 1170949, 1170950, 1170960, 1170951, 1170952, 1170953, 1170954, 1170955, 1170956, 1170958, 1170959, 1170961, 1170962, 1170963, 1170964, 1170965, 1170966, 1170967, 1170968, 1170969, 1170120, 1170970, 1170971, 1170973, 1170974.